Lesson 9 of12
In Progress

How Easy Is It to Come Off Antidepressants?

Withdrawal reactions can occur with all major types of antidepressants. Problems are more likely to occur after abrupt withdrawal and after longer courses of treatment. Reactions usually start suddenly within a few days of stopping the antidepressant, or after reducing its dose. Individuals vary in their susceptibility to withdrawal problems, and while some people may stop taking their drugs with no problems, others experience extremely unpleasant withdrawal symptoms and have to reduce the dose very slowly over a long period. The difficulties are also related to the ‘half-life’ of the drug: this is an estimate of how long it takes for a drug to be eliminated from the body. The drugs with the shortest half-lives cause the greatest problems with withdrawal. Withdrawal problems vary, depending on the type of antidepressant. Common symptoms include:

  • gastric problems (nausea, vomiting, abdominal pain or diarrhoea)
  • loss of appetite
  • sleep disturbance (insomnia, vivid dreams or nightmares)
  • general discomfort (sweating, lethargy or headaches)
  • mood changes (low mood, hypomania – ‘high’ moods, panic, anxiety or irritability)
  • extreme restlessness

With SSRIs, the most common symptoms appear to be dizziness, light-headedness, numbness, tingling and sensations that resemble having electric shocks.

The BNF (British National Formulary) recommends that if antidepressants have been prescribed continuously for eight weeks, or more, they should not be stopped abruptly, but should be reduced gradually over four weeks. For many people, four weeks will not be long enough and withdrawal will have to be more gradual over a much longer period. Some reports suggest that tapering off the dose may not be necessary when switching between SSRIs. If discontinuation reactions are severe, the antidepressant may need to be restarted and the dose tapered off more gradually. Some drugs are available in liquid form and this means that the dose can be tapered very gradually by repeated dilution.

A listing of possible withdrawal symptoms that you may experience can be found under the relevant group of antidepressants or the individual drug, if appropriate. This information may help you to distinguish a brief and temporary withdrawal period from what may otherwise be mistaken for a re-emergence of the earlier depression or distress.

Course Discussion